Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Anticancer Drugs. 2004 Nov;15(10):997-9.

Guillain-Barré syndrome in a patient with metastatic colon cancer receiving oxaliplatin-based chemotherapy.

Author information

  • 1Second Oncology Department; Neurology Department, Henry Dunant Hospital, Athens, Greece. hecogiat@otenet.gr

Abstract

We report Guillain-Barre syndrome (GBS), developed in a patient with metastatic colon cancer, receiving oxaliplatin-based chemotherapy. The 53-year-old patient was treated with first-line chemotherapy consisting of oxaliplatin 45 mg/m2, 5-fluorouracil 450 mg/m2 and folinic acid 200 mg/m2, all given on the same day in a weekly schedule. After 13 weeks of treatment and a cumulative oxaliplatin dose of 585 mg/m2, the patient developed unsteadiness of gait, dysphagia, and weakness of both the upper and lower limbs, as well as impairment of all sensory modalities. Clinical examination, computed tomography and magnetic resonance imaging scans of the brain, blood tests, nerve conduction studies, and cerebrospinal fluid analysis confirmed the diagnosis of GBS. Intravenous immunoglobulin G was administered for 5 days and the patient recovered fully. Oxaliplatin can cause acute and delayed neurotoxicity, but this is the first report of GBS in a patient receiving oxaliplatin-based chemotherapy. Elevation of pro-inflammatory cytokines, such as tumor necrosis factor-alpha and interleukin-6, induced by oxaliplatin, may represent the relevant causal links involved in the cascade of events which have led to the immune-mediated demyelination in the peripheral nervous system in this patient.

PMID:
15514570
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk